This page is a historical archive and is no longer maintained.
For current information, please visit http://www.cdc.gov/media/
For Immediate Release: May 6, 1999
Contact: CDC Media Relations (404) 639-3286
CDC study shows sharp decline in Reye's Syndrome among U.S. children
A team of researchers at the Centers for Disease Control and Prevention (CDC) today reported that the annual number of cases of Reye's syndrome in the United States has declined dramatically since 1980. An article describing the group's findings appears in the May 6, 1999 issue of the New England Journal of Medicine.
Reye's syndrome is a severe neurologic disorder that usually develops after certain viral infections, such as chickenpox and influenza, and occurs almost exclusively in children. The syndrome causes confusion, agitation, and delirium, and it can result in long-term neurologic complications, coma, and death in as many as one-third of patients affected by the disorder. The exact cause of Reye's syndrome is unknown, and the condition may sometimes be difficult to diagnose clinically.
In their study, Dr. Ermias D. Belay and colleagues examined data reported by local or state health departments or practicing physicians to CDC's National Reye Syndrome Surveillance System. A total of 1,207 cases of Reye's syndrome in children younger than 18 years of age were reported to CDC from 1981 to 1997. After a high of 555 cases were documented in 1980, the number of cases declined rapidly, and since 1987 fewer than 37 cases have been reported each year. About 40% of all cases were in children younger than 5 years of age; more than 90% of all cases were in children younger than 15 years of age. Most patients had been ill at least once during the 3 weeks before the onset of Reye's syndrome, and most appeared to have taken aspirin. Nearly one-third of the identified patients with Reye's syndrome died.
While the marked decline in the incidence of Reye's syndrome represents an important public health achievement, the findings raise several practical considerations for physicians and public health officials, according to Dr. Belay. Most importantly, cases of Reye's syndrome continue to be reported in the United States.
"For every case of Reye's syndrome that occurs in the United States, we think there may be many other children who are receiving aspirin as treatment for chickenpox and influenza-like illnesses. Therefore, we need to continue educating parents to avoid the use of aspirin in children who have these illnesses," Dr. Belay said. He added that some children are required to take long-term aspirin therapy for illnesses such as juvenile rheumatoid arthritis and Kawasaki's disease. These children should be vaccinated against influenza and chickenpox, as recommended by the Advisory Committee on Immunization Practices.
"If parents have questions about the use of aspirin in children, they should consult their physician," Dr. Belay said.
In addition, because the disease is now rare, infants and children who are thought to have it should also be evaluated for certain inherited health problems, known as inborn metabolic disorders, that can resemble Reye's syndrome, Dr. Belay said.
Although Reye's syndrome is extremely rare today, 20 years ago it was more common and often was reported in groups of children during or after outbreaks of influenza or chickenpox, according to Dr. Lawrence B. Schonberger, one of the coauthors of the CDC study.
"It was the work of several states, in collaboration with CDC, during the late 1970s and early 1980s that initially focused attention on the problem of Reye's syndrome and a possible connection with aspirin," he said.
As a result of these studies, CDC in 1980 began cautioning parents and physicians about a possible association between Reye's syndrome and the use of aspirin to treat children with chickenpox or influenza-like illnesses. The U.S. Surgeon General issued a formal advisory about the use of salicylates (specifically aspirin and aspirin-containing products) in 1982, and the Food and Drug Administration required that warning labels be used for all aspirin products, beginning in 1986.
"The timely dissemination of preventive messages to parents and health-care providers played a critical role in raising the public's awareness of this problem and ultimately in reducing the illness and death caused by Reye's syndrome," said Dr. Belay.
U.S. DEPARTMENT OF HEALTH AND HUMAN SERVICES
Get email updates
To receive email updates about this site, enter your email address:
- Centers for Disease Control and Prevention
1600 Clifton Rd
Atlanta, GA 30333
TTY: (888) 232-6348
- Contact CDC-INFO